Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 124, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 23, 2020, 5:53 PM CDT for Lamar County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2020, 5:53 PM CDT (22:53 UTC)
- Expired
- May 23, 2020, 6:21 PM CDT
- In force
- 28 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 32 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
689
WUUS54 KBMX 232253
SVRBMX
ALC075-232345-
/O.NEW.KBMX.SV.W.0124.200523T2253Z-200523T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
553 PM CDT Sat May 23 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southern Lamar County in west central Alabama...
* Until 645 PM CDT.
* At 553 PM CDT, a severe thunderstorm was located 8 miles northwest
of Millport, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Vernon, Millport, Kennedy, Cody, Star, Hightogy and Melborne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3371 8825 3379 8795 3357 8795 3354 8827
TIME...MOT...LOC 2253Z 251DEG 29KT 3364 8818
HAIL...1.00IN
WIND...60MPH
$$
25/Owen1 follow-up statement
998
WWUS54 KBMX 232321
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
621 PM CDT Sat May 23 2020
ALC075-232331-
/O.CAN.KBMX.SV.W.0124.000000T0000Z-200523T2345Z/
Lamar AL-
621 PM CDT Sat May 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAMAR COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3371 8825 3379 8795 3357 8795 3354 8827
TIME...MOT...LOC 2319Z 251DEG 29KT 3371 8792
$$
25/OwenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:51 PM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, May 23, 12:51 PM CDT, 5 hours 2 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1251 PM CDT Sat May 23 2020 .UPDATE... For 18Z Aviation. && .SHORT TERM... /Updated at 0931 AM CDT Sat May 23 2020/ Through Tonight. The good ole summer convective regime has "officially" begun across Central Alabama. Yesterday presented the greatest forecast challenge yet in terms of the overall coverage of showers and storms due to mesoscale boundary interactions that triggered storms well into the evening hours. Today will be a similar forecast challenge, but with additional factors to take into consideration. From past experience, following a day like yesterday with so many widespread storms it's hard for the atmosphere to fully recover and get similar convective activity two days in a row. That being said, we're taking a look at all the convective ingredients and observation trends for this morning's update to determine if strong or isolated severe storms will once again be possible today. As we speak, storms have already developed across our northwest counties that could contain some small hail. Following a surface analysis, a 1020mb surface ridge currently resides over eastern Alabama and western Georgia. Meanwhile, a large outflow boundary leftover from an MCS that developed well off to our west in Oklahoma and Arkansas has moved into NE Mississippi and is slowly moving into NW Alabama. We're already seeing a convergent axis forming between that remnant outflow and the southeasterly surface flow on the west side of the surface ridge. PoPs have already been adjusted higher in our northwest counties to reflect current radar trends and projected additional development. Now, let's look at the 12z KBMX RAOB data. Based on modified sounding parameters using forecast high temps today, we could be looking at well over 3000 J/kg of SBCAPE this afternoon along with fairly steep 0-3km lapse rates. Temps aloft are a bit higher at 500mb than they were yesterday, but the most significant change is the amount of dry air now present throughout the sounding. As a result, the amount of DCAPE that could be realized with a strong thunderstorm has greatly increased between 1000 and 1500 J/kg. 0-6km shear has greatly decreased compared to yesterday which will lead to updrafts not being sustained as long, but have the threat of wet microbursts due to the dry air aloft and lower wet-bulb zero heights. For this morning's update, we're going to go ahead and add text to the HWO for the possibility of isolated severe storms capable of producing hail and gusty winds up to 60mph. It's taking a while for the clouds to mix out this morning across our west and northwest counties, and that will dictate the amount of instability that can be realized later this afternoon. Still, the potential for an isolated damaging wind gust or some large hail can't be ruled out. The forecast through tonight will be highly dependent on outflow boundary driven convection, but for now have the general trend of low PoPs across the southern and southeast counties slightly increasing through the late afternoon and into the early evening hours. As has been done the previous couple of days, we've also kept rain chances in the forecast through 9pm to account for any leftover convective activity. 56/GDG .LONG TERM... /Updated at 400 AM CDT Sat May 23 2020/ Monday through Friday. Upper level ridging continues to increase over the region on Monday and Tuesday. The main axis of the ridge will be over the Mid- Atlantic states, so a southerly flow will remain over the area for much of the week. Meanwhile, troughing will continue over the southern Plains. By Wednesday into Thursday an upper low gets cut- off from the flow and will slowly retrograde to the south-southwest through the end of the week. The main jet flow remains well to our north, so most of the activity through the week will be more of the typical summer time airmass thunderstorms. With plenty of moisture in place, activity will likely be scattered each day, with the best chances occurring on Tuesday/Tuesday night when the upper low is closest to the area and the southerly flow looks to be strongest with the building ridge. At this time the best chances would be in the west. Look for highs in the upper 80s and lows in the upper 60s to low 70s through the week. && .AVIATION... 18Z TAF Discussion. Following low clouds and fog this morning, all terminals are VFR early this afternoon. VCTS can be expected at most terminals later on this afternoon except for MGM and TOI where less coverage of convection is expected. Fairly calm conditions are anticipated overnight tonight with no strong indications of low stratus or fog formation as of yet. As such, VFR conditions have been carried through the remainder of the forecast period with light or variable winds. 56/GDG && .FIRE WEATHER... Areas of low clouds and fog will be in place this morning across the eastern two-thirds of Central Alabama. Otherwise, a more summer like pattern with daily isolated to scattered showers and thunderstorms is expected through the weekend and into the first of next week. Minimum RH values are forecast to remain above 40 percent through the upcoming weekend with generally light winds outside of any thunderstorm activity. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 64 90 66 88 66 / 30 40 30 50 30 Anniston 66 90 66 88 67 / 30 50 30 50 30 Birmingham 69 91 69 89 69 / 30 50 30 50 30 Tuscaloosa 69 92 68 89 68 / 30 40 30 50 30 Calera 67 90 68 88 68 / 30 50 30 50 30 Auburn 67 89 68 85 67 / 30 40 30 50 30 Montgomery 67 92 68 89 68 / 30 40 30 50 30 Troy 67 90 68 88 68 / 40 40 30 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 23, 10:31 AM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1031 AM CDT Sat May 23 2020 ALZ011>015-017>050-241845- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1031 AM CDT Sat May 23 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Isolated severe storms will be possible from noon to 8pm across all of Central Alabama. Damaging winds up to 60mph and large hail will be the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, May 23, 4:57 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
457 PM CDT Sat May 23 2020
ALZ025-027-232245-
Shelby AL-Talladega AL-
457 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA AND
SOUTHEASTERN SHELBY COUNTIES UNTIL 545 PM CDT...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Columbiana, moving northeast at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sylacauga, Columbiana, Wilsonville, Talladega Springs, Fayetteville,
Lay Lake, Shelby, Beeswax Creek Park, Alabama 4H Center, Shelby
Shores, Cedar Creek, Highway 145 and CR 46, Kelley Branch, Varnons,
Spring Creek and Gaston Steam Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lay Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3312 8630 3310 8636 3310 8649 3309 8651
3307 8651 3305 8652 3303 8658 3306 8660
3305 8661 3306 8662 3307 8661 3307 8663
3315 8671 3332 8649
TIME...MOT...LOC 2157Z 234DEG 8KT 3313 8658
25/OwenSpecial weather statement, May 23, 5:10 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Birmingham AL 510 PM CDT Sat May 23 2020 ALZ011-013>015-232300- Fayette AL-Walker AL-Winston AL-Marion AL- 510 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER... SOUTHEASTERN MARION...WINSTON AND NORTHERN FAYETTE COUNTIES UNTIL 600 PM CDT... At 509 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Moreland to near Glen Allen. Movement was east at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Jasper, Winfield, Carbon Hill, Lynn, Double Springs, Brilliant, Addison, Glen Allen, Kansas, Nauvoo, Eldridge, Houston Recreational Area, Camp McDowell, Ashbank, Brushy Lake, Poplar Springs, Ashridge, Bluff, Moreland and Inmanfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near Smith Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3430 8714 3385 8733 3379 8795 3431 8750 TIME...MOT...LOC 2209Z 264DEG 24KT 3429 8739 3386 8774 25/Owen
Special weather statement, May 23, 5:20 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Birmingham AL 520 PM CDT Sat May 23 2020 ALZ026-232300- St. Clair AL- 520 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL 600 PM CDT... At 520 PM CDT, Doppler radar was tracking a strong thunderstorm over Branchville, or over Odenville, moving east at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pell City, Moody, Springville, Odenville, Margaret, Argo, Bald Rock, Branchville, Wattsville and Chula Vista. LAT...LON 3354 8644 3371 8649 3377 8628 3356 8625 TIME...MOT...LOC 2220Z 261DEG 9KT 3364 8640 25/Owen
Special weather statement, May 23, 5:22 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Birmingham AL 522 PM CDT Sat May 23 2020 ALZ012-022-030-031-232315- Greene AL-Pickens AL-Sumter AL-Lamar AL- 522 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PICKENS...WEST CENTRAL GREENE...NORTHWESTERN SUMTER AND SOUTHWESTERN LAMAR COUNTIES UNTIL 615 PM CDT... At 522 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Steens to 7 miles northeast of Electric Mills. Movement was east at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Aliceville, Millport, Pickensville, Gainesville, Ethelsville, McMullen, Garden, Panola, Bevill Lock And Dam, Geiger, Gainesville Lake Campground, Warsaw, McShan, Shaw, George Downer Airport, Star, Cochrane, Hightogy, Forest and Melborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3368 8826 3372 8807 3281 8816 3280 8836 TIME...MOT...LOC 2222Z 257DEG 10KT 3361 8830 3285 8838 25/Owen
Special weather statement, May 23, 5:45 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
545 PM CDT Sat May 23 2020
ALZ012-013-022-023-031-232330-
Greene AL-Fayette AL-Pickens AL-Tuscaloosa AL-Lamar AL-
545 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA...
PICKENS...NORTHERN GREENE...SOUTHWESTERN FAYETTE AND SOUTHEASTERN
LAMAR COUNTIES UNTIL 630 PM CDT...
At 545 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Millport to near New West
Greene. Movement was east at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Fayette, Aliceville, Gordo, Reform, Millport, Carrollton, Kennedy,
Union, Belk, McMullen, West Greene, Benevola, Johnston Lake, Ashcraft
Corner, New West Greene, Mantua, Jena, Knoxville, Cody and Snoddy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3293 8820 3294 8817 3295 8819 3296 8819
3295 8817 3296 8816 3298 8817 3299 8817
3300 8819 3373 8815 3375 8773 3291 8777
3288 8818 3291 8819 3291 8820
TIME...MOT...LOC 2245Z 271DEG 31KT 3365 8815 3292 8820
25/OwenSpecial weather statement, May 23, 5:50 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Birmingham AL 550 PM CDT Sat May 23 2020 ALZ024-232315- Jefferson AL- 550 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY UNTIL 615 PM CDT... At 550 PM CDT, Doppler radar was tracking a strong thunderstorm over northeastern Birmingham. This storm was nearly stationary. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Birmingham, Vestavia Hills, Mountain Brook, Trussville, Gardendale, Irondale, Fultondale, Center Point, Tarrant, Ketona Lakes, B.j.c.c., Kingston, Five Points South, Birmingham Airport, Legion Field, U.A.B. Campus, Birmingham Southern College, Regions Field, Alton and Grayson Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3362 8661 3347 8670 3352 8689 3370 8678 TIME...MOT...LOC 2250Z 130DEG 3KT 3357 8676 25/Owen
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:09 PM CDT | Special Weather Statement | BMX | St. Clair | 36 min |
| May 22, 7:11 PM CDT | Special Weather Statement | BMX | Shelby, Talladega | 49 min |
| May 22, 7:36 PM CDT | Areal Flood Advisory | BMX | Blount, Calhoun, Jefferson, St. Clair, Shelby, Talladega | 114 min |
| May 22, 7:38 PM CDT | Special Weather Statement | BMX | Clay, St. Clair, Talladega | 52 min |
| May 22, 7:53 PM CDT | Special Weather Statement | BMX | Blount | 52 min |
| May 23, 3:05 AM CDT | Dense Fog Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 25 more | 6 hr |
| May 23, 9:48 AM CDT | Special Weather Statement | BMX | Fayette | 27 min |
| May 23, 2:46 PM CDT | Special Weather Statement | BMX | Lamar | 44 min |
| May 23, 2:47 PM CDT | Special Weather Statement | BMX | Randolph | 28 min |
| May 23, 3:40 PM CDT | Special Weather Statement | BMX | Marengo | 50 min |
| May 23, 4:23 PM CDT | Special Weather Statement | BMX | Shelby | 37 min |
| May 23, 4:26 PM CDT | Special Weather Statement | BMX | Sumter | 34 min |
| May 23, 4:30 PM CDT | Special Weather Statement | BMX | Marengo | 45 min |
| May 23, 4:32 PM CDT | Special Weather Statement | BMX | St. Clair | 43 min |
| May 23, 4:39 PM CDT | Special Weather Statement | BMX | Winston | 36 min |
| May 23, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 46 min |
| May 23, 4:57 PM CDT | Special Weather Statement | BMX | Shelby | 48 min |
| May 23, 5:00 PM CDT | Areal Flood Advisory | BMX | Shelby | 2 hr |
| May 23, 5:10 PM CDT | Areal Flood Advisory | BMX | Sumter | 2 hr |
| May 23, 5:10 PM CDT | Special Weather Statement | BMX | Winston | 50 min |
| May 23, 5:20 PM CDT | Special Weather Statement | BMX | St. Clair | 40 min |
| May 23, 5:22 PM CDT | Special Weather Statement | BMX | Pickens | 53 min |
| May 23, 5:32 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Sumter | 23 min |
| May 23, 5:45 PM CDT | Special Weather Statement | BMX | Fayette, Pickens | 45 min |
| May 23, 5:50 PM CDT | Special Weather Statement | BMX | Jefferson | 25 min |
| May 23, 5:58 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 23 min |
| May 23, 6:02 PM CDT | Special Weather Statement | BMX | Winston | 43 min |
| May 23, 6:14 PM CDT | Special Weather Statement | BMX | Lamar | 31 min |
| May 23, 6:15 PM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Pickens, Tuscaloosa, Walker | 3 hr |
| May 23, 6:16 PM CDT | Special Weather Statement | BMX | Jefferson | 29 min |
| May 23, 6:22 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| May 23, 6:28 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 47 min |
| May 23, 6:31 PM CDT | Special Weather Statement | BMX | Lowndes | 29 min |
| May 23, 6:33 PM CDT | Special Weather Statement | BMX | Fayette | 42 min |
| May 23, 6:44 PM CDT | Special Weather Statement | BMX | Jefferson | 31 min |
| May 23, 6:47 PM CDT | Special Weather Statement | BMX | Walker | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.